Ohio, 2025

Winter Storm and Winter Weather in Ohio, January 5 to 6, 2025

January 5 to 6, 2025 · NWS ILN · 29 events in 29 counties and zones

A low pressure system crossed east through the Ohio Valley as very cold air was entrenched over the region. Warm air ahead of the system overlapped with deep moisture to create a significant band of snow that immobilized the region along and north of the Ohio River.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A low pressure system crossed east through the Ohio Valley as very cold air was entrenched over the region. Warm air ahead of the system overlapped with deep moisture to create a significant band of snow that immobilized the region along and north of the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 5, 6:32 AM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Jan 5, 6:32 AM EST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
632 AM EST Sun Jan 5 2025

.SYNOPSIS...
A winter storm will affect the region today through Monday. A
very cold airmass will settle into the region behind the system
through mid week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A low pressure system will move out of the southern Plains to the
mid Mississippi Valley today with a strengthening low level jet out
ahead of it shifting east into the Tennessee Valley. Along the
leading edge of this jet, an axis of good WAA/isentropic
lift/frontogenetic forcing will lift northeast into southern
portions of our area through late morning and into this
afternoon.

Widespread snow associated with this will develop across our
far southwest through late morning and spread northeast across
much of the rest of our southern areas through late afternoon/early
evening. The snow with this band will be heavy at times with
very low visibilities and accumulations of an inch per hour
likely for several hours. As the better forcing shifts
northward, the band of heavy snow will continue to lift
northeast across much of the rest of our area through the
evening hours, with the heaviest snow through the evening hours
affecting areas north of the Ohio River to along and south of
I-70.

As warmer air moves in aloft, some sleet will begin to mix
in with the snow across about the southern half of our area
through the evening hours with a transition to some freezing
rain eventually likely across our far south. Some mid level
drying will develop as we head into the overnight and this
should allow for a decrease in the pcpn intensity through the
second half of the night.

Snow amounts will be affected by just how much sleet is able to
mix in, but generally expect snow amounts of 4 to 7 inches
through tonight for areas along and south of I-70, with some
locally higher amounts in areas of better banding. Ice
accretion will also be a concern, especially for our far
southern tier of counties, where two to three tenths of ice
accretion will be possible. This could lead to the potential
for downed tree branches and power outages.

Temperatures will be cold with daytime highs only in the mid to
upper 20s and lows tonight in the low to mid 20s. Winds will
also begin to pick up late tonight as the surface low moves
across the eastern Tennessee Valley and the pressure gradient
begins to tighten up across our area.

No changes are currently planned for the headlines.

&&

.SHORT TERM /MONDAY/...
The surface low pressure will move off to the east through the
day on Monday with a deformation axis setting up across our area.
there is still some model variation on the exact location for
this but it looks like it will be somewhere across the southern
half of our area. As colder air moves in aloft behind the low,
any mixed pcpn will change over to all snow. Additional
snow accumulations of 1 to 3 inches will be possible for areas
to the south of I-70. This will bring storm total snow
accumulations of 5 to 10 inches across portions of our south,
most likely north of the Ohio River and south of I-70, with some
localized areas of up to a foot not out of the question.

Highs on Monday will be in the mid to upper 20s but brisk north
winds of 20 to 30 mph will result in winds chills in the single
digits to teens.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Snowfall from the winter storm will be exiting the region Monday
night, but a few flakes may continue to fall as snow tapers west to
east. H5 troughing remains intact in some shape/form through the
majority of the work week, keeping temperatures below seasonal
normals.

Coldest temperatures of the forecast period will be Wednesday and
Thursday as additional upper level energy dives southward on
Wednesday, reinforcing the trough. This energy could also lead to
snow light snowfall across a portion of our area, but accumulations
are expected to be limited. Expect overnight lows in the single
digits Wednesday and Thursday nights, with sub-zero wind chills
possible.

Weak H5 ridging develops across the Midwest region by Friday in a
very meridional flow pattern. This will lead to an increase in
temperatures, but still expecting highs to remain below the freezing
mark. Another trough will quickly move in behind the ridge and lead
to additional snowfall Friday night into Saturday.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Snow will overspread the area southwest to northeast today into
tonight as a low pressure system moves into the Tennessee
Valley. This will lead to deteriorating conditions through the
day with IFR cigs and vsbys developing. Heavy snow and VLIFR
conditions will be possible at times. Some sleet and freezing
rain will begin to mix at the southern TAF sites this evening
and into the overnight hours. IFR conditions will prevail
through the remainder of the TAF period. As the low moves off
to the east later tonight into Monday morning, winds will
become easterly and increase into the 15 to 25 knot range.

OUTLOOK...IFR conditions will persist into Monday afternoon.
MVFR ceilings may linger Monday night into Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Storm Warning from 10 AM this morning to midnight EST
     Monday night for OHZ060>065-070>074-077>082-088.
     Winter Weather Advisory from 1 PM this afternoon to midnight
     EST Monday night for OHZ026-034-035-042>046-051>056.
KY...Winter Storm Warning from 10 AM this morning to midnight EST
     Monday night for KYZ089>100.
IN...Winter Storm Warning from 10 AM this morning to midnight EST
     Monday night for INZ050-058-059-066-073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Clark
AVIATION...JGL
Hazardous weather outlook, Jan 5, 3:26 AM EST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
326 AM EST Sun Jan 5 2025

OHZ026-034-035-042>046-051>056-061000-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union-Delaware-Miami-
Champaign-Clark-Madison-Franklin-Licking-
326 AM EST Sun Jan 5 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO MIDNIGHT EST MONDAY NIGHT...

This Hazardous Weather Outlook is for central Ohio and west central
Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Wind chill values near or a few degrees below zero are expected each
night Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>065-070>074-077>082-
088-061000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Preble-Montgomery-Greene-Pickaway-Fairfield-
Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-
Adams-Pike-Scioto-
326 AM EST Sun Jan 5 2025

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
MIDNIGHT EST MONDAY NIGHT...

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Wind chill values near or a few degrees below zero are expected each
night Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm, 9 winter weather. Local standard time, as filed.

Winter Storm, Adams

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Adams forecast zone
Reported by
Public
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

In West Union, 9 inches of snow was measured.

Winter Storm, Brown

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Brown forecast zone
Reported by
Public
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

Three miles west of Fayetteville, 9.8 inches of snow was measured.

Winter Storm, Butler

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

In College Corner, 9.5 inches of snow was measured.

Winter Storm, Clark

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Clark forecast zone
Reported by
CoCoRaHS
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

The observer southwest of Springfield measured 7.4 inches of snow.

Winter Storm, Clermont

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Clermont forecast zone
Reported by
Trained Spotter
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

Two miles north of Owensville, 11 inches of snow was reported.

Winter Storm, Clinton

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Clinton forecast zone
Reported by
Official NWS Observations
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

At the NWS office, 8.9 inches of snow was measured. About 4 miles north of Martinsburg, 10 inches of snow was reported by the public.

Winter Storm, Fairfield

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Fairfield forecast zone
Reported by
Emergency Manager
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

In Lancaster, 5.5 inches of snow was reported.

Winter Storm, Fayette

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Fayette forecast zone
Reported by
CoCoRaHS
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

The observer in Washington Court House reported 8 inches of snow had fallen.

Winter Storm, Greene

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Greene forecast zone
Reported by
NWS Employee
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

Nine inches of snow was measured west of Bellbrook.

Winter Storm, Hamilton

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

In Cleves, 11 inches of snow was measured.

Winter Storm, Highland

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Highland forecast zone
Reported by
Public
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

A foot of snow was measured 6 miles northeast of Mowrystown.

Winter Storm, Hocking

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Hocking forecast zone
Reported by
Public
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

Eight miles south-southwest of Logan, 10 inches of snow was recorded.

Winter Storm, Madison

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

In Mt. Sterling, 9 inches of snow was measured. Two CoCoRaHS observers around London both measured 6.5 inches, and lesser amounts fell in the northern sections of the county.

Winter Storm, Montgomery

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

South of Woodbourne-Hyde Park, a spotter recorded 9.5 inches of snow. Broadcasst media and another spotter nearby in Centerville also reported this amount.

Winter Storm, Pickaway

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Pickaway forecast zone
Reported by
CoCoRaHS
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

The observer located 3 miles west of South Bloomfield measured 9 inches of snow.

Winter Storm, Pike

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Pike forecast zone
Reported by
COOP Observer
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

The observer in Waverly measured 6.5 inches of snow.

Winter Storm, Preble

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Preble forecast zone
Reported by
Unknown
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

In Eaton, the CoCoRaHS observer measured 4.9 inches of snow. Surrounding observations indicate that 6 to 9 inches fell near or along the county border.

Winter Storm, Ross

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Ross forecast zone
Reported by
Amateur Radio
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

A foot of snow was reported in Bainbridge.

Winter Storm, Scioto

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Scioto forecast zone
Reported by
Public
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

Eight inches of snow was reported in Lucasville. The cooperative observer west of Sciotodale measured 6 inches.

Winter Storm, Warren

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Warren forecast zone
Reported by
Public
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

A spotter located 3 miles west of Landen measured 11 inches of snow.

Winter Weather, Champaign

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Champaign forecast zone
Reported by
COOP Observer
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

The observer northeast of St. Paris measured 4.2 inches of snow.

Winter Weather, Darke

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Darke forecast zone
Reported by
Trained Spotter
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

A spotter in New Madison measured 7 inches of snow. Several other observations across the county measured 4 inches or less.

Winter Weather, Delaware

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Delaware forecast zone
Reported by
CoCoRaHS
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

The observer and a cooperative observer north of Powell both measured 2.4 inches of snow.

Winter Weather, Franklin

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

North of Lincoln Village, a spotter measured 6.5 inches of snow. Numerous observations across the county were ranged from 4 to 5 inches.

Winter Weather, Licking

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Licking forecast zone
Reported by
Public
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

In Hebron, 5 inches of snow was recorded. Numerous other locations in the county measured around 3 inches.

Winter Weather, Logan

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

The observer in Bellefontaine measured an inch of snow.

Winter Weather, Miami

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Miami forecast zone
Reported by
CoCoRaHS
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

The observer northwest of West Milton measured 4 inches of snow.

Winter Weather, Shelby

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Shelby forecast zone
Reported by
CoCoRaHS
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

The observer north of Houston measured 1.2 inches of snow.

Winter Weather, Union

When
January 5, 10:00 AM EST to January 6, 9:00 PM EST
Where
Union forecast zone
Reported by
COOP Observer
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

The observer located 4 miles northwest of Raymond measured 1.4 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1236588, 1236589, 1236590, 1236591, 1236592, 1236594, 1236595, 1236596, 1236597, 1236599, 1236600, 1236601, 1236602, 1236603, 1236604, 1236605, 1236606, 1236608, 1236609, 1236610, 1236611, 1236613, 1236614, 1236615, 1236616, 1236617, 1236618, 1236619, 1236620.